Warning,you think you have it beaten and the little devil comes back

Hi and first a happy new year to everyone.i started with PMR around 3 years ago and then around 20 months I had a GCA attack and I had my steroids upped to 60 mill a day for number of weeks but I had trouble getting below 15 mill so around a year ago I was put on Methotrexate and after a while I started to feel the benefit and managed to get down to 5mill of steroids and by OCtober actually felt a lot better and could even lift my arms up over my head.

Last Saturday morning at around 7.00am I woke with so much pain in my head and also couldn't open my left eye so my wife took me to Harrogate Hospital and when checking in I told them I had PMR and I was taken straight through even though there was a 2hour wait and seen by an eye specialist who wasn't sure if I had had a small stroke or another GCA attack so he had me admitted and seen by a duty doctor who straight away prescribed 60 mill of steroids and arranged a CT and MRI scan and yesterday confirmed I had had a GCA attack So I will be on 60 mill of steroids for a couple of weeks and will still be on the Methotrexate so I should be able to come down of the steroids a lot quicker and hopefully not put all the weight on like last time as I went from 98 kilos to 118 kilos and I had just got down to 93 kilos for our Holliday in 8weeks .

So if you start with the head sweats and ringing in the ears and headaches and sore scalp ,don't just take the old paracetamol get to hospital and tel them you have PMR as if PMR goes to far it cannot be reversed.

I hope if anyone reads this it will help,thanks for reading and happy new year

10 Replies

oldestnewest
  • Hello Bell

    What a horrid time you've been having but well done for seeking immediate attention and getting the right treatment to protect your eyesight.

    It might be best not to, as you say, "come down off the steroids a lot quicker" this time in spite of also being on Methotrexate as it is believed that the steroids are better than Methotrexate in controlling the symptoms of GCA.

    I do hope you will soon be feeling much better and will be able to enjoy both the New Year and your forthcoming holiday.

  • hi Celtic,many thanks for your reply and wishes,yes i will be taking on what you say and hope to stay on a higher dose for a while and maybe not come back down to 5 but stay on 7.5 ,thanks again mick bell

  • Hi Bell,

    I'm sure we have been told in the past that being on prednisolone, obviously at a suitable dose to knock the symptoms of PMR well back, also lessens the chances of us developing GCA considerably. Maybe, any drug that get's us off pred too quickly for it to do it's job, is in the long run counter productive. Who knows? But what you have said might help some of us value pred more, even with the side effects it gives.

    You have been through an awful time and I really sympathise with you, but I think Celtic is right. Myself, I can't wait to get off pred, but I value my sight too much to take any chances. Once 'sight' is lost, it's gone forever. Thanks for your story and the advice it gives.

    I hope this year goes well for you and you get down to the lower doses without any problems.

    Pats.

  • thanks for that pats,good news is i am going home hopefully today ,other thing is my wife is going to make sure we have at least 2 weeks pred at 60 mill a day whenever wego on a cruise so we dont get caught our,thanks again and happy new yeay

  • Bel

    I hadn't realised you were still in hospital when reading your first post, so lots of good luck wishes that you do get to go home today.

    That's a very wise idea of your wife's to take a supply of the 60mg dose on holiday, just in case. It's also a good idea to take a copy of your prescription, plus, of course, the little blue steroid card kept up-to-date with your dosages, although, hopefully, none of them will be needed!

    I wish you a smooth journey to recovery now.

  • Hi Celtic, sorry for late reply,home now,got out on the Friday so it was not to bad, just resting now and waiting for followup appointments. thanks again

  • Had PMR 6years ago all cleared up thought gone for ever [we wish ],So glad got to hospital fast i lost use of one eye due to Giant Cell ,and if had realized what i had would have saved eye ,but i had no symptoms other than ear ache and just woke up could not see from right eye.

    Now on MX and 9mg of prenisolone so take care .

  • Hi Many thanks for the reply, it just shows that we have to be so careful and not just think it is a little earache or headache,really sorry about you loosing 1 eye, dont know how i would cope if it happened to me. thanks again.

  • Hi Bell4796, Just to back-up what others have said. I never knew about GCA until I had the temporal pains & was referred to dentist who of course found a loose tooth to pull! All that did was to delay my visit to Eye Hospital so I lost my left eye. A year later I am down to 2mg/day pred., so hopefully near the end of this saga, but still having some side-effects, which I try to ignore.We do have to be careful & get an expert opinion right away, wish I had! Keep up the good work & stick with it. Regards, raymck

  • Hi Raymck ,thanks for that and sorry you lost your eye,i had a heart attack at 49 years old but i think this has scared me more than that ever did,the hospital have been great and i am having regular check ups so fingers crossed,thanks again and best of luck.Regards Mick bell

You may also like...